(Sept. 22, 2011) Crippling injuries from shavings cut loose by worn-out metal-on-metal artificial hips may be in store for tens of thousands of U.S. patients, if the results of a new British study are any indication.
Importantly, the study by The National Joint Registry for England and Wales found that women stand a significantly greater risk of injury than men when the so-called metal-on-metal hips begin breaking down, typically due to excessive wear that causes bits of cobalt and chromium to migrate into surrounding tissues.
Artificial hips are expected to last at least 15 years, but some of these all-metal devices are giving out in a fraction of that time.
The New York Times reports that the U.S. Food and Drug Administration during the first half of 2011 received more patient complaints about all-metal hips than in the last four years taken together.
Already, two leading makers of the device – DePuy and Johnson and Johnson – have recalled their metal hip devices. A third, Zimmer, has not yet taken such action. Litigation against them and others may eventually follow as affected patients seek relief for injuries.
Approximately one-quarter of a million Americans receive artificial hips each year – roughly a third of those are the all-metal type. To date, as many as 500,000 U.S. adults currently are believed to have received an all-metal artificial hip.
The National Joint Registry study is valuable because it sheds light on the problem of metal-on-metal artificial hips; however, the researchers looked only at the impact on British patients, not on patients in the U.S. Even so, as the Times noted, the “findings appear to bode ill for patients in the U.S.”
The Defibtech Lifeline and ReviveR Automated External Defibrillators (AEDs) were recalled after evidence surfaced of a potential software glitch surfaced. This defect may, in fact, cancel the shock that the AEDs are constructed to provide.
AEDs are commonly used by EMTs to resuscitate victims who have experienced sudden cardiac arrest and are unconscious, unresponsive and not breathing.
EMTs and Risk Managers should be aware that the specific AEDs included in the recall are:
-Model DDU-100 series with software version 2.004 or earlier, sold under the brand names Lifeline and ReviveR.
-AEDs using software version 2.004 or earlier may cause the device to cancel shock during the charging process.
FDA advises, “Defibtech will provide customers with a free software upgrade. Because the conditions that may lead to a canceled shock occur rarely, it is recommended that customers keep their AEDs in service during the software upgrade process. Full instructions and recommendations are being mailed to affected customers. Defibtech is responsible for contacting all end users unless a distributor has agreed to contact their accounts directly regarding this field correction”
The FDA has informed health care providers that the Weck Hem-o-Lok Ligating Clip could cause serious risk for the donor when used for renal artery ligation during a laparoscopic living-donor nephrectomy and should not be used.
The FDA states, “the Weck Hem-o-Lok Ligating Clip is a V-shaped clip made from a non-absorbable material that comes in various sizes. It is used to permanently close bleeding vessels or tissue structures.”
During surgery, the FDA has found that clips can become dislodged during surgery. This causes the following issues:
- uncontrolled bleeding
- additional surgery
- death of the donor.
The manufacturer of these clips added this information to the Instructions for use in 2006. Between 2001 and 2005 15 reports of 12 injuries and three deaths were submitted necessitating this label change. Since this label change, there have been three more kidney donor deaths all of which were associated with the aforementioned issues.
Both the Organ Procurement and Transplantation Network (OPTN) and the American Society of Transplant Surgeons issued have sent separate notifications to their members and to all OPTN-sanctioned kidney transplant systems involving living donors.
The FDA States:
“To help us learn as much as possible about the adverse events associated with Hem-o-Lok Ligating Clips, please include the following information in your reports:
• Manufacturer’s Name
• Device Name (Brand Name)
• Date Device was Manufactured
• Distributor’s Name
• Details of Adverse Event and Medical and/or Surgical Interventions
• Complete and submit the report Online: www.fda.gov/MedWatch/report.htm“
April 28, 2011. Four Texas children were taken to the hospital after accidentally ingesting dietary supplements instead of the over the counter dietary supplements their parents thought they had purchased.
This prompted a recall by Multi-Mex Distributor, Inc. The packaging used to sell the dietary supplements closely resembled that of over the counter antibiotics sold in Mexico which led to some confusion by consumers regarding what they were purchasing. The products were delivered to retail stores and distributors in the following states: Georgia, Tennessee, California, Illinois, Texas, North Carolina, South Carolina, Colorado, and Indianapolis.
The four children whose parents accidentally gave them the supplements developed further illness, not because of the supplements themselves but because they needed the antibiotics they thought they had. It is implied that the packaging intentionally looked like familiar Mexican antibiotic packaging and was marketed at Hispanic buyers.
Nurture Inc. voluntarily recalled Happytot Stage 4 and Happybaby Stage 1 and 2. These baby foods are sold in pouches that are allegedly swollen and possibly leaking. This can lead to bacterial infection that can cause illness. The baby meals in a pouch come with codes for expiration dates for November 2010 through January 2011. The products were sold at less than 300 retail locations nationwide. No illnesses have been reported to the FDA as of January 16, 2010. Those who are aware of illnesses caused by the consumption of these products should inform their FDA district office.